Δευτέρα, 29 Ιουλίου 2019

Advanced Emergency Nursing

AAENP and ACEP: Cultivating Interprofessionalism
No abstract available

The Modified Valsalva Maneuver for Reversion of Stable Supraventricular Tachycardia: Lessons Learned From the REVERT Trial
imageThe REVERT trial was a randomized multicenter trial that investigated the efficacy of using a modified Valsalva maneuver for the reversion of stable supraventricular tachycardia back to a sinus rhythm. Although no improvement in discharge to home from the emergency department (ED) or ED length of stay was observed, the REVERT trial demonstrated that the modified Valsalva maneuver was superior to the standard Valsalva maneuver. The modified Valsalva maneuver should be considered first-line treatment for patients who present with a stable supraventricular tachycardia. A case presentation illustrates the methodology for utilizing the modified Valsalva maneuver to treat supraventricular tachycardia in a hemodynamically stable patient who presents to the ED.

Mallet Finger
imageThis article provides an overview of issues associated with traumatic injury to the distal finger that results in extensor tendon disruption or bony avulsion at the base of the distal phalanx. Commonly referred to as mallet finger, drop finger, or baseball finger, terminal extensor tendon injuries are a common presentation to the emergency department. Providers need to be advised of evidence-based management of these extensor tendon injuries in order to prevent decreased function and permanent deformity. Current evidence supports nonoperative interventions, but injuries need to be addressed in a timely manner in order to avoid poor outcomes.

Orolingual Angioedema After Tissue Plasminogen Activator Administration in Patients Taking Angiotensin-Converting Enzyme Inhibitors
imageOrolingual angioedema is a rare adverse effect (1%–5%) of tissue plasminogen activator (tPA) that can lead to significant morbidity in patients with acute ischemic stroke. It is thought that increased levels of bradykinin and histamine resulting from tPA administration can result in angioedema. Angiotensin-converting enzyme (ACE) inhibitors can also lead to increased levels of bradykinin and appear to be a risk factor for tPA-associated angioedema. A literature review was conducted to examine previous cases of orolingual angioedema associated with tPA administration in patients also taking ACE inhibitors to better understand the relationship between ACE inhibitors and tPA-induced angioedema. Over a 20-year period, 27 patients who experienced angioedema with tPA while on ACE inhibitor therapy were identified. In this patient population, the onset of angioedema symptoms appeared as soon as 15 min after the tPA bolus and as late as 2 hr after the tPA infusion. Most patients required a combination of supportive medications such as corticosteroids (81.5%), antihistamines (74%), and epinephrine (18.5%) for the management of angioedema. Severe presentations of orolingual angioedema resulted in intubation for airway protection (26%). Symptom resolution ranged from shortly after the administration of supportive medications to 72 hr after symptom onset. Orolingual angioedema after tPA administration has the potential to cause significant morbidity, indicating patients should be monitored closely for a few hours after administration for the development of airway compromise. ACE inhibitors should not be the preferred antihypertensive agents for patients who require blood pressure lowering prior to tPA administration.

Orolingual Angioedema After Tissue Plasminogen Activator Administration in Patients Taking Angiotensin-Converting Enzyme Inhibitors
imageNo abstract available

An Atypical Case of Abdominal Pain in a Toddler: A Diagnostic Challenge
imageAbdominal pain in the pediatric patient presents a unique diagnostic challenge for emergency department (ED) providers due to the wide range of possible etiologies and sequelae. The list of differential diagnoses is extensive and includes the spectrum of conditions that range from benign and self-limiting to those that are potentially life-threatening. This article describes a case of a young toddler with an acute appendicitis complicated by perforation and abscess formation. Although acute appendicitis is uncommon in infants and younger children, it does occur and, as this case illustrates, is often misdiagnosed, which leads to delayed treatment and a higher incidence of complications. This article includes a discussion of the challenges faced by ED providers in the clinical-decision making process when caring for a pediatric patient with abdominal pain due to an acute appendicitis. This discussion includes the age-associated epidemiology, pathophysiology, clinical presentation, and evidence-based recommendations for diagnosis and treatment.

Kawasaki Disease in Infancy
imageKawasaki disease (KD) is an acute vasculitis that primarily affects young children and, if untreated, is associated with development of coronary artery aneurysms in approximately 25% of those affected. Infants, especially those younger than 6 months, often have atypical (incomplete) presentations of KD and are most at risk for development of aneurysms. Identification of KD requires a careful and thorough history and physical examination because multiple other conditions cause similar findings. Providers in acute care settings need to have a high degree of suspicion for KD so that those affected may receive appropriate and timely treatment.

Dental Pain Relief in the Age of ALTO
imageThe opioid public health crisis necessitates that health care providers seek alternatives to opioid pain control. For patients presenting with dental pain, a dental nerve block provides effective, long-lasting pain relief without the use of opioid pain medications. This article presents the techniques required to safely and effectively administer 3 types of dental nerve blocks, allowing the emergency nurse practitioner to provide effective pain control to patients with dental pain.

Dental Pain Relief in the Age of ALTO
imageNo abstract available

Advanced Practice Provider Burnout in a Large Urban Medical Center
imageBurnout is characterized by 3 facets: the presence of emotional exhaustion, depersonalization, and a lack of sense of personal accomplishment. It arises when stress becomes so severe relative to a person's own resources that he or she loses motivation to perform, and it is associated with many negative outcomes. Emergency medicine (EM) physicians ranked highest in a study of burnout rates among physician subspecialties. However, there is an overall lack of robust research examining the work-related psychological states in advanced practice providers (APPs). Because the utilization of APPs in emergency departments (EDs) is steadily increasing, we aimed to describe burnout in this understudied group. A sample of APPs employed in a large urban academic hospital was surveyed using 3 well-established questionnaires measuring burnout, resilience, and mindfulness. Responses were compared with a normative group of health care workers (HCWs). The respondents reported a significantly greater sense of personal accomplishment than other HCWs. This was greater with a perceived control over their work environment and if they self-identified as being nonjudgmental. The sense of accomplishment was less in the respondents of older age and for those with children. This group also reported an increased sense of depersonalization. Mindfulness traits of acting with awareness and having trust in their instincts were identified as potential protective factors against depersonalization. Although the respondents were not more emotionally exhausted than other HCWs, being more emotionally "reactive" did predict greater emotional exhaustion. This is an important finding for APPs working in affect-laden work environments such as EDs. These findings suggest that increasing control over the work environment, fostering trust of instincts, and reducing emotional reactiveness are prudent interventional targets for EM-APP leaders to prevent and reduce burnout in the workforce.

Alexandros Sfakianakis
Anapafseos 5 . Agios Nikolaos
Crete.Greece.72100
2841026182
6948891480

Δεν υπάρχουν σχόλια:

Δημοσίευση σχολίου

Δημοφιλείς αναρτήσεις